Don’t ignore ear pain. Pain or discomfort in your ear can be a sign of conditions associated with tinnitus, including ear infections and earwax buildup. These conditions, and the discomfort they cause, can also interfere with sleep. Whether your ear pain is sharp or dull, constant or intermittent, accompanied by itching or not, take these symptoms to your doctor.

The content of the website and databases of the National Organization for Rare Disorders (NORD) is copyrighted and may not be reproduced, copied, downloaded or disseminated, in any way, for any commercial or public purpose, without prior written authorization and approval from NORD. Individuals may print one hard copy of an individual disease for personal use, provided that content is unmodified and includes NORD’s copyright.
Most experts refer to tinnitus as the condition that causes ringing in the ears, however other abnormal sounds and sensations can also be attributed to tinnitus. The definition of tinnitus is “the perception of noise or ringing in the ears.” Some also describe this condition as “hearing sounds in the ears when no external sound is present.” Although tinnitus is only a significant problem for about 1 percent to 5 percent of the population, up to 10 percent to 15 percent of all children and adults are believed to experience ringing in the ears at least from time to time.
Tinnitus retraining therapy (TRT). This technique is based on the assumption that tinnitus results from abnormal neuronal activity (see "What's going on?"). The aim is to habituate the auditory system to the tinnitus signals, making them less noticeable or less bothersome. The main components of TRT are individual counseling (to explain the auditory system, how tinnitus develops, and how TRT can help) and sound therapy. A device is inserted in the ear to generate low-level noise and environmental sounds that match the pitch, volume, and quality of the patient's tinnitus. Depending on the severity of the symptoms, treatment may last one to two years.
In some cases, a special audiologic device, which is worn like a hearing aid, may be prescribed. These devices, called masking agents, emit continuous, low-level white noises that suppress the tinnitus sounds. In some cases, a hearing aid may be recommended to help to suppress or diminish the sounds associated with tinnitus. A combination device (masker plus hearing aid) may also be used. Masking devices provide immediate relief by reducing or completely drowning out the tinnitus sound. However, when the masking device is removed, the tinnitus sound remains.
As their name suggests, maskers conceal tinnitus through other sounds. They look similar to hearing aids, but they won’t enhance your hearing. In this way, they’re like band-aids, covering up the problem instead of actually solving it. In addition, some people find maskers frustrating, because they can soften important sounds, like speech. We do not recommend maskers for long-term use as they do not work in re-wiring the brain.
Earwax (ear wax) is a natural substance secreted by special glands in the skin on the outer part of the ear canal. It repels water, and traps dust and sand particles. Usually a small amount of wax accumulates, dries up, and then falls out of the ear canal carrying with it unwanted particles. Under ideal circumstances, you should never have to clean your ear canals. The absence of ear wax may result in dry, itchy ears, and even infection. Ear wax may accumulate in the ear for a variety of reasons including; narrowing of the ear canal, production of less ear wax due to aging, or an overproduction of ear wax in response to trauma or blockage within the ear canal.
Tinnitus that's continuous, steady, and high-pitched (the most common type) generally indicates a problem in the auditory system and requires hearing tests conducted by an audiologist. Pulsatile tinnitus calls for a medical evaluation, especially if the noise is frequent or constant. MRI or CT imaging may be needed to check for a tumor or blood vessel abnormality.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
All materials posted on the ATA website are subject to copyright owned by the American Tinnitus Association (ATA). No part of these pages, either text, file or image may be used for any purpose other than personal use. Any reproduction, retransmissions, republication, storage in a retrieval system or retransmission, in any form or by any means, electronic, mechanical or otherwise, is strictly prohibited without prior written permission. Submit our contact form for general inquiries.
×